News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Pediatrics Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pediatrics Answers List

Forum Name: Pediatric Topics

Question: srris/depression/puberty problems?


 icetea - Sat Feb 23, 2008 1:56 pm

I am wondering about some puberty concerns. I am 16, male, 5 foot 3 about. I am currently taking a ssri. Can ssri's cause problems in puberty? I am falling/ already fell off the growth chart and I am wondering if there is anything I can do. I am going to see an endocrinologist but I was wondering if treatments are safe.

I have had, bad bad bad experiences with my old doctors and my depression problems. I moved to a new state about 2 years ago. In my old state, my doctor put me on a ssri. I wasn't tested or anything really. I answered like a sheet of questions and they threw me on medications. I started with different ones and ended up on the one I am on currently. I had a family member that died and I was just having some emotional problems, but nothing severe. I am just worried that I never really needed the medication that badly and now it is "potentially" causing problems. I am not having any problems now, and I am not sure why I am still on the medication.

I have read on many sites and I know all about ssris. I know the side-effects, what they do, ect. I have read on webmd that they do not exactly know too much about ssris. They have been used for years, but there are still no tests to see if a patient needs the medication by testing chemical imbalances. I am just concerned because I have read that ssri's cause the brain to slow down in producing brain cells. This is not good since I am just starting/going to start puberty.

My current family doctor now runs my prescription on zoloft (100 mg). I am taking the medication because of anxiety of death after my family member died. He says that if the medication isn't causing problems, why stop it? My case is that I am not even sure if I needed the medication, how do I know it has more pros than cons for me? I have been on the medication about 4-5 years. I have been taking the same dosages. I have never had thoughts about killing myself or harming others. I am confused as to why I am on the medication and what are the benefits and problems that can occur from it. Do people usually get off the treatment? i


------------------
So yes, I already mentioned that I am going to see an endocrinologist. I have personally requested to see the doctor. I am not sure if I am a late bloomer or not and I have not had an xray done of my left hand. I am hoping that I can get some answers about my stage in growth/puberty. I am currently playing hockey with 18 and under kids and also on a varsity hockey team. My height and speed are a problem in the sport and it is very difficult for me to deal with. I want to know if there is a connection between zoloft/puberty/growth, ect. I mean if zoloft can cause weight gain ect... how do they know that it does not effect a persons system differently. I mean ssri's effect each and every person's system differently and I am wondering if being a late bloomer/ having growth problems is a side effect to my medication. I have asked my brother, dad, and grandfather, all about when they started puberty, ect. They all started on the normal path and were on the normal path on a growth chart. This is odd for me since genetics usually causes a person to be a late bloomer.

Would you recommend me taking hgh or some shots or patches under my conditions? I do have some pubic hair on my penis but no other signs of puberty. Shots have been known to have some extreme side effects, and I am wondering if it is worth it. Can shots or other forms of hormone therapy have any problems with my current zoloft treatment.

Do late bloomers usually end up at a shorter height than those who start on a "normal track"? I know that growing in men has been know to go into early twenty's. I have also heard that those who start later usually proceed on a quicker puberty track. Is this bad?




THANK YOU IN ADVANCE. I REALLY APPRECIATE IT!!!!
 Dr. Chan Lowe - Mon Feb 25, 2008 10:08 pm

User avatar Hello Icetea,

SSRI's can potentially have some effects on height, although it is more common for it to cause problems in women from what I was able to find.

To better answer this question you need some more work up to see if you are "a late bloomer". One of the best ways to do this is to have an x-ray of your hand to see what "age" your bones are at. If they are "younger" than your actual age this would support delayed puberty or you being a "late bloomer". If they are the same age or older than your actual age there may be a problem somewhere else, including possible growth hormone deficiency. The endocrinologist will be able to help you sort this out.

Regarding ending height, those that have delayed puberty due to being a late bloomer, termed constitutional delay, actually tend to end up being taller than average. This is because once puberty hits and the growth spurt occurs the growth plates in the bones close and any significant growth stops. With constitutional delay, there is more time to grow in height before the pubertal growth spurt allowing an overall increased height.

Best wishes.
 icetea - Mon Feb 25, 2008 11:43 pm

Thank you SOOOOO MUCH!



Also I found out that my mom has hypothyroidism. I have heard that this is genetic. I am hoping that it has no effects with zoloft, depression, puberty, late blooming, height, ect? Thank you in advance!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here